Alert archive / Michigan / Small Craft Advisories in 2018

Small Craft Advisory 5, NWS Gaylord, MI

January 13, 2018

NWS Gaylord, MI issued this small craft advisory at Jan 13, 2018, 11:45 PM EST. It took effect at Jan 14, 2018, 10:00 AM EST. It was in force for 44 hr.

The area

The counties it named.

The facts

Issued
Jan 13, 2018, 11:45 PM EST (04:45 UTC)
In effect from
Jan 14, 2018, 10:00 AM EST
Expired
Jan 16, 2018, 6:00 AM EST
In force
44 hr
Issued by
NWS Gaylord, MI

The text

As transmitted.

445 
WHUS73 KAPX 140445
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1145 PM EST Sat Jan 13 2018

LMZ323-342-344>346-141245-
/O.NEW.KAPX.SC.Y.0005.180114T1500Z-180115T1800Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1145 PM EST Sat Jan 13 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 10 AM SUNDAY TO 1 PM EST
MONDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect from 10 AM Sunday to 1 PM EST
Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
8 follow-up statements
068 
WHUS73 KAPX 140837
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
337 AM EST Sun Jan 14 2018

LMZ323-342-344>346-141645-
/O.CON.KAPX.SC.Y.0005.180114T1500Z-180115T1800Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
337 AM EST Sun Jan 14 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING
TO 1 PM EST MONDAY...

A Small Craft Advisory remains in effect from 10 AM this morning
to 1 PM EST Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
817 
WHUS73 KAPX 141602
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1102 AM EST Sun Jan 14 2018

LMZ323-342-344>346-150015-
/O.CON.KAPX.SC.Y.0005.000000T0000Z-180115T1800Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1102 AM EST Sun Jan 14 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST MONDAY...

A Small Craft Advisory remains in effect until 1 PM EST Monday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
715 
WHUS73 KAPX 142055
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
355 PM EST Sun Jan 14 2018

LMZ341-150500-
/O.EXB.KAPX.SC.Y.0005.000000T0000Z-180116T1100Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
355 PM EST Sun Jan 14 2018

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST TUESDAY...

The National Weather Service in Gaylord has issued A Small Craft
Advisory...which is in effect until 6 AM EST Tuesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

LMZ323-342-344>346-150500-
/O.EXT.KAPX.SC.Y.0005.000000T0000Z-180116T1100Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
355 PM EST Sun Jan 14 2018

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EST TUESDAY...

THE Small Craft Advisory IS NOW IN EFFECT until 6 AM EST Tuesday.

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
920 
WHUS73 KAPX 150316
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1016 PM EST Sun Jan 14 2018

LMZ323-341-342-344>346-151130-
/O.CON.KAPX.SC.Y.0005.000000T0000Z-180116T1100Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1016 PM EST Sun Jan 14 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
TUESDAY...

A Small Craft Advisory remains in effect until 6 AM EST Tuesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
316 
WHUS73 KAPX 150759
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
259 AM EST Mon Jan 15 2018

LMZ341-150900-
/O.CAN.KAPX.SC.Y.0005.000000T0000Z-180116T1100Z/
Seul Choix Point to 5NM West of Mackinac Bridge-
259 AM EST Mon Jan 15 2018

...SMALL CRAFT ADVISORY IS CANCELLED...

The National Weather Service in Gaylord has cancelled the Small
Craft Advisory. 

$$

LMZ323-342-344>346-151700-
/O.CON.KAPX.SC.Y.0005.000000T0000Z-180116T1100Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
259 AM EST Mon Jan 15 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
TUESDAY...

A Small Craft Advisory remains in effect until 6 AM EST Tuesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
523 
WHUS73 KAPX 151607
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1107 AM EST Mon Jan 15 2018

LMZ323-342-344>346-160015-
/O.CON.KAPX.SC.Y.0005.000000T0000Z-180116T1100Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1107 AM EST Mon Jan 15 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
TUESDAY...

A Small Craft Advisory remains in effect until 6 AM EST Tuesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
470 
WHUS73 KAPX 152102
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
402 PM EST Mon Jan 15 2018

LMZ323-342-344>346-160515-
/O.CON.KAPX.SC.Y.0005.000000T0000Z-180116T1100Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
402 PM EST Mon Jan 15 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
TUESDAY...

A Small Craft Advisory remains in effect until 6 AM EST Tuesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$
618 
WHUS73 KAPX 160309
MWWAPX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Gaylord MI
1009 PM EST Mon Jan 15 2018

LMZ323-342-344>346-161100-
/O.CON.KAPX.SC.Y.0005.000000T0000Z-180116T1100Z/
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
1009 PM EST Mon Jan 15 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM EST
TUESDAY...

A Small Craft Advisory remains in effect until 6 AM EST Tuesday. 

* Please see the latest marine forecasts for more detailed 
  information. 

PRECAUTIONARY/PREPAREDNESS ACTIONS 

Inexperienced mariners...especially those operating smaller
vessels should avoid navigating in these conditions.

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this small craft advisory went out at Jan 13, 11:45 PM EST, 0 minutes earlier.

Area forecast discussion, Jan 13, 11:45 PM EST, 0 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1145 PM EST Sat Jan 13 2018

.UPDATE...
Issued at 940 PM EST Sat Jan 13 2018

Large area of strong high pressure remains centered over the
Mississippi Valley late this evening. Low level flow is gradually
back to a more westerly trajectory across Northern Michigan...and
will continue to do so overnight as the surface high center drops
SE into Illinois and Indiana. Mainly light lake effect snow bands
will slowly refocus northward into far Northern and NW Lower
Michigan overnight as winds continue to back. New snow amounts
will be light...around an inch or two. Expect another very cold
night as overnight lows drop into the single digits above and
below zero across our entire CWA.

&&

.NEAR TERM...(Tonight through Sunday)
Issued at 345 PM EST Sat Jan 13 2018

...Lake effect snow lingers...

High Impact Weather Potential...reduced visibilities in lingering
lake snows tonight. Flow backs SW with some heavier snow showers
pushing into Upper Michigan Sunday.

Pattern Synopsis/Forecast...Afternoon surface analysis reveals
1042MB high pressure over the upper Midwest still centered over
the South Dakota/Minnesota border but slowly edging into the
western Great Lakes. Primarily N/NNW flow remains established
across the state although pressure pattern remains muddied by
lake aggregate troughing stretching from eastern Lake Superior
down through the NE lower Michigan coastline. N/NNW lake snow
showers have continued to impact both coasts especially the Grand
Traverse Bay region where briefly heavier snow showers have
reduced VSBYs to 1/2SM at TVC with snowfall rates up to one inch
per hour. Snow showers have also persisted across Presque Isle
county into the Alpena area also with some lower VSBYS.

However...winds are in the process of backing at this juncture
with snow shower activity beginning to push back inland (and out
of the APN area) while becoming a little more disorganized. There
is also a daytime heating component evident...with inland STCU
cloud bands showing up on satellite and heating induced snow
shower pockets streaming down through southern lower Michigan.
Heating induced snow shower component will diminish quickly this
evening.

Primary Forecast Concerns...evolution of lake effect snow through
Sunday.

Low level mean flow will back to southwest by Sunday morning and
south through the day Sunday...as high pressure migrates down and
through the Ohio Valley and low pressure edges into the upper
Midwest by Sunday evening. Ongoing lake effect snows will of
course follow suite and spread back inland and eventually up the
Michigan coastline through the course of the night. We may see a
bit of an uptick in lake effect snow intensities this evening
(particularly across eastern upper MI) as smaller pocket of
deeper moisture (evident on satellite imagery) rotates down
through far northern Michigan. But overall...anticipate relatively
minor accumulations through tonight...on the order of one to
three inches where snow showers persist.

Winds backing south on Sunday will shift focus of Lake Michigan
snow showers up into parts of eastern upper Michigan...west of
I-75. Still anticipate minor accumulations through the day
anyway...until the next synoptic system arrives Sunday night (see
below). So at this juncture...plan on no winter weather headlines
through the near term. We may need something for Sunday going into
Monday with the next system but will defer that to later shifts.

&&

.SHORT TERM...(Sunday night through Tuesday)
Issued at 345 PM EST Sat Jan 13 2018

...Snow Sunday Night into Monday...

High Impact Weather Potential...Moderate to heavy snow amounts
possible in the western part of Mackinac county Sunday night into
Monday.

Pattern Synopsis/Forecast...500 mb shortwave trough drops into the
Upper Great Lakes trough in the evening, which has already spun up a
clipper sfc low. The southerly flow and the -16c or colder 850 mb
temperatures will produce lake enhanced snow bands along in N Lake
Michigan on the south shore of the UP. Temperatures on all of the
models look to remain consistent through 12z/Mon. Looks like, from
the model precipitation it will be just west of the
Mackinac/Schoolcraft county border. As the sfc low continues into
the Upper Great Lakes, the winds continue to back to the SE and
shift the threat more to the west. By 00z/Tue the winds are east
with some enhancement possible along the northern Lake Huron shores
along in E Upper and in NE Lower. The main sfc low is east of the
state, by 12z/Tue, and backing the winds to the NE. This would end
the threat to most of the region, but for down the Lake Huron Shore,
where a band impacting the region from APN down to OSC, is possible,
and another possibly along NW Lower shores from CVX to Sleeping Bear
Dunes. By 21z/Tue, we are on the back side of the upper low (500 mb)
with the heights rapidly rising.

Primary Forecast concerns...All of the lake enhancement/effect snow
bands will be dependent on the wind directions and the residence
times over the the lake, and where they come ashore. After some
discussions with MQT, agree that the most likely placement Sunday
night will be in their area, in southern Schoolcraft county. Looks
like moderate amounts of snow in Western Mackinac county adjacent.
There is a small chance for the flow to go east, but think, based on
the storm system moving in, that the flow will set up to the west of
the forecast area.

There is uncertainty on the Lake Huron band later on Monday
night/Tuesday. will have to look at subsequent model runs to see
where that will end up. It too, could be significant.

.LONG TERM...(Tuesday night through Saturday)
Issued at 235 PM EST Sat Jan 13 2018

After some lingering north flow lake effect Wednesday morning,
temperatures will begin to moderate through the weekend, with
temperatures above freezing for most by Friday. Weather is
expected to remain quiet for the most part, but can't completely
rule out an occasional shortwave kicking off some light showers.
This could come in the form of rain or rain/snow mix with the
warmer weekend temperatures.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1045 PM EST Sat Jan 13 2018

Low level flow will gradually back to the west overnight and to
the SW by Sunday morning ahead of our next low pressure system
approaching the Great Lakes region. Residual lake effect snow
showers and resulting MVFR/IFR conditions will remain focused
along the Lake Michigan shoreline thru Sunday. Light/variable
winds overnight will become south at around 10 kts on Sunday.

&&

.MARINE...
Issued at 345 PM EST Sat Jan 13 2018

Northerly flow this afternoon backs southwesterly tonight and
south on Sunday. Winds/waves will remain below headline criteria
through tonight. But increasing wind/waves Sunday may require a
small craft advisory on the Lake Michigan nearshore areas later
Sunday into Monday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

UPDATE...MR
NEAR TERM...BA
SHORT TERM...JL
LONG TERM...AM
AVIATION...MR
MARINE...BA
Hazardous weather outlook, Jan 13, 3:38 PM EST, 8 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
338 PM EST Sat Jan 13 2018

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-141100-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
338 PM EST Sat Jan 13 2018

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Tonight.

Ice jam flooding remains possible on area rivers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Accumulating snow is possible for portions of eastern upper and
northwest lower Michigan Sunday night into Monday.

Ice jam flooding remains possible on area rivers.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Small Craft Advisories in Michigan, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.